Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
18 Posts
Discussion Starter · #1 ·
Has anyone else out there ever heard of IBS being caused by serious reaction to an antibiotic. I got severe bronchitis last year and ended up in the hospital with an asthma attack. I spent a week there on IV antibiotics, and then was forced to follow with 10 day course of levaquin when I got home. I was in absolute agony and had to return to the doctors twice because the stomach pain was nearly unbearable. I had a stool sample taken and all looked fine, but the doctor told me that I probably just did not tolerate the antibiotic well. Since then, I have had increasingly bad bouts of IBS with stomach pain and cramping. Please tell me if anyone else has heard of a relation between these two problems.
 

·
Registered
Joined
·
34,955 Posts
Some people report this sort of thing.Don't know if you can prove any cause and effect out of it.I would double check that you got tested for C. dif properly.For some people it seems as if they get recolonized with bacteria they don't do as well with (all normal bacteria, just a set that creates more gas than before) and sometimes taking probiotic bacteria (acidophilus or other probiotics) can help some people.K.
 

·
Registered
Joined
·
1,821 Posts
Hi Stacey,I got IBS-D 7 yrs ago after taking the antimicrobial Flagyl. I somewhat recently had a Great Smokies Diagnostic Lab stool test done which found high levels of a bacteria which is resistent to Flagyl...Ironically, though I hate antibiotics, I'm excited to be trying out some in abt 2 weeks. It's Rifaximin/Xifaxan--a new one that the bacteria aren't resistent to yet, which is also relatively safe because it isn't absorbed into the bloodstream. People with IBS are having good luck with it(see Flux's Pimental thread, long but very interesting.)Talissa
 
1 - 3 of 3 Posts
Top